The Annals of Statistics

On the validity of resampling methods under long memory

Shuyang Bai and Murad S. Taqqu

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

For long-memory time series, inference based on resampling is of crucial importance, since the asymptotic distribution can often be non-Gaussian and is difficult to determine statistically. However, due to the strong dependence, establishing the asymptotic validity of resampling methods is nontrivial. In this paper, we derive an efficient bound for the canonical correlation between two finite blocks of a long-memory time series. We show how this bound can be applied to establish the asymptotic consistency of subsampling procedures for general statistics under long memory. It allows the subsample size $b$ to be $o(n)$, where $n$ is the sample size, irrespective of the strength of the memory. We are then able to improve many results found in the literature. We also consider applications of subsampling procedures under long memory to the sample covariance, M-estimation and empirical processes.

Article information

Source
Ann. Statist., Volume 45, Number 6 (2017), 2365-2399.

Dates
Received: February 2016
Revised: August 2016
First available in Project Euclid: 15 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.aos/1513328576

Digital Object Identifier
doi:10.1214/16-AOS1524

Mathematical Reviews number (MathSciNet)
MR3737895

Zentralblatt MATH identifier
06838136

Subjects
Primary: 62M10: Time series, auto-correlation, regression, etc. [See also 91B84] 62G09: Resampling methods

Keywords
Long memory long-range dependence resampling subsampling sampling window block sampling noncentral limit theorems canonical correlation

Citation

Bai, Shuyang; Taqqu, Murad S. On the validity of resampling methods under long memory. Ann. Statist. 45 (2017), no. 6, 2365--2399. doi:10.1214/16-AOS1524. https://projecteuclid.org/euclid.aos/1513328576


Export citation

References

  • Adenstedt, R. K. (1974). On large-sample estimation for the mean of a stationary random sequence. Ann. Statist. 2 1095–1107.
  • Bai, S., Taqqu, M. S. and Zhang, T. (2016). A unified approach to self-normalized block sampling. Stochastic Process. Appl. 126 2465–2493.
  • Beran, J. (1991). M estimators of location for Gaussian and related processes with slowly decaying serial correlations. J. Amer. Statist. Assoc. 86 704–708.
  • Beran, J., Feng, Y., Ghosh, S. and Kulik, R. (2013). Long-Memory Processes: Probabilistic Properties and Statistical Methods. Springer, Heidelberg.
  • Betken, A. and Wendler, M. (2015). Subsampling for general statistics under long range dependence. Preprint. Available at arXiv:1509.05720.
  • Bradley, R. C. (2007). Introduction to Strong Mixing Conditions. Kendrick Press, Utah.
  • Breuer, P. and Major, P. (1983). Central limit theorems for nonlinear functionals of Gaussian fields. J. Multivariate Anal. 13 425–441.
  • Brockwell, P. J. and Davis, R. A. (1991). Time Series: Theory and Methods, 2nd ed. Springer Series in Statistics. Springer, New York.
  • Chambers, D. and Slud, E. (1989). Central limit theorems for nonlinear functionals of stationary Gaussian processes. Probab. Theory Related Fields 80 323–346.
  • Conti, P. L., De Giovanni, L., Stoev, S. A. and Taqqu, M. S. (2008). Confidence intervals for the long memory parameter based on wavelets and resampling. Statist. Sinica 18 559–579.
  • Dehling, H. and Philipp, W. (2002). Empirical process techniques for dependent data. In Empirical Process Techniques for Dependent Data 3–113. Birkhäuser, Boston, MA.
  • Dehling, H. and Taqqu, M. S. (1989). The empirical process of some long-range dependent sequences with an application to $U$-statistics. Ann. Statist. 17 1767–1783.
  • Dehling, H. and Taqqu, M. S. (1991). Bivariate symmetric statistics of long-range dependent observations. J. Statist. Plann. Inference 28 153–165.
  • Deo, R., Hsieh, M. and Hurvich, C. M. (2010). Long memory in intertrade durations, counts and realized volatility of NYSE stocks. J. Statist. Plann. Inference 140 3715–3733.
  • Dobrushin, R. L. (1979). Gaussian and their subordinated self-similar random generalized fields. Ann. Probab. 7 1–28.
  • Dobrushin, R. L. and Major, P. (1979). Non-central limit theorems for nonlinear functionals of Gaussian fields. Z. Wahrsch. Verw. Gebiete 50 27–52.
  • Doukhan, P., Oppenheim, G. and Taqqu, M. S., eds. (2003). Theory and Applications of Long-Range Dependence. Birkhäuser, Boston, MA.
  • Giraitis, L., Koul, H. L. and Surgailis, D. (2012). Large Sample Inference for Long Memory Processes. World Scientific, Singapore.
  • Hall, P., Jing, B.-Y. and Lahiri, S. N. (1998). On the sampling window method for long-range dependent data. Statist. Sinica 8 1189–1204.
  • Hosking, J. R. M. (1981). Fractional differencing. Biometrika 68 165–176.
  • Hosking, J. R. M. (1996). Asymptotic distributions of the sample mean, autocovariances, and autocorrelations of long-memory time series. J. Econometrics 73 261–284.
  • Hotelling, H. (1936). Relations between two sets of variates. Biometrika 28 321–377.
  • Ibragimov, I. A. and Rozanov, Y. A. (1978). Gaussian Random Processes. Applications of Mathematics 9. Springer, New York. Translated from the Russian by A. B. Aries.
  • Jach, A., McElroy, T. and Politis, D. N. (2012). Subsampling inference for the mean of heavy-tailed long-memory time series. J. Time Series Anal. 33 96–111.
  • Kim, Y. M. and Nordman, D. J. (2011). Properties of a block bootstrap under long-range dependence. Sankhya A 73 79–109.
  • Kolmogorov, A. N. and Rozanov, Y. A. (1960). On strong mixing conditions for stationary Gaussian processes. Theory Probab. Appl. 5 204–208.
  • Lahiri, S. N. (1993). On the moving block bootstrap under long range dependence. Statist. Probab. Lett. 18 405–413.
  • Lahiri, S. N. (2003). Resampling Methods for Dependent Data. Springer Science & Business Media.
  • Lobato, I. N. (2001). Testing that a dependent process is uncorrelated. J. Amer. Statist. Assoc. 96 1066–1076.
  • McElroy, T. and Jach, A. (2012). Subsampling inference for the autocovariances and autocorrelations of long-memory heavy-tailed linear time series. J. Time Series Anal. 33 935–953.
  • Nordman, D. J. and Lahiri, S. N. (2005). Validity of the sampling window method for long-range dependent linear processes. Econometric Theory 21 1087–1111.
  • Pipiras, V. and Taqqu, M. S. (2017). Long-Range Dependence and Self-Similarity. Cambridge Univ. Press, Cambridge.
  • Politis, D. N. and Romano, J. P. (1994). Large sample confidence regions based on subsamples under minimal assumptions. Ann. Statist. 22 2031–2050.
  • Politis, D. N., Romano, J. P. and Wolf, M. (1999). Subsampling. Springer, New York.
  • Psaradakis, Z. (2010). On inference based on the one-sample sign statistic for long-range dependent data. Comput. Statist. 25 329–340.
  • Romano, J. P. and Wolf, M. (1999). Subsampling inference for the mean in the heavy-tailed case. Metrika 50 55–69.
  • Rudin, W. (1976). Principles of Mathematical Analysis, 3rd ed. McGraw-Hill, New York.
  • Seber, G. A. F. (2008). A Matrix Handbook for Statisticians, Vol. 15. John Wiley & Sons, Hoboken, NJ.
  • Shao, X. (2010). A self-normalized approach to confidence interval construction in time series. J. R. Stat. Soc. Ser. B. Stat. Methodol. 72 343–366.
  • Sherman, M. and Carlstein, E. (1996). Replicate histograms. J. Amer. Statist. Assoc. 91 566–576.
  • Sinai, Y. G. (1976). Self-similar probability distributions. Theory Probab. Appl. 21 64–80.
  • Sly, A. and Heyde, C. (2008). Nonstandard limit theorem for infinite variance functionals. Ann. Probab. 36 796–805.
  • Soulier, P. (2009). Some applications of regular variation in probability and statistics. Unpublished Notes.
  • Taqqu, M. S. (1979). Convergence of integrated processes of arbitrary Hermite rank. Probab. Theory Related Fields 50 53–83.
  • Taqqu, M. S. (2003). Fractional Brownian motion and long-range dependence. In Theory and Applications of Long-Range Dependence 5–38. Birkhäuser, Boston, MA.
  • Terrin, N. and Taqqu, M. S. (1990). A noncentral limit theorem for quadratic forms of Gaussian stationary sequences. J. Theoret. Probab. 3 449–475.
  • Timan, A. F. (1963). Theory of Approximation of Functions of a Real Variable. International Series of Monographs in Pure and Applied Mathematics 34. Macmillan, New York.
  • Zhang, T., Ho, H.-C., Wendler, M. and Wu, W. B. (2013). Block sampling under strong dependence. Stochastic Process. Appl. 123 2323–2339.
  • Zygmund, A. (2002). Trigonometric Series, Vols. I, II, 3rd ed. Cambridge Univ. Press, Cambridge.